Hypothermia is a rare but serious condition that has been associated with various psychiatric medications. We present a 76-year-old woman with refractory mania who developed multiple episodes of severe hypothermia associated with several psychiatric medications including olanzapine, quetiapine, valproic acid and oxcarbazepine. These episodes resolved following discontinuation of the agents. The patient had never experienced hypothermia before, despite having been on these or similar agents for many years. With traditional treatments for mania not feasible, other medications were used to treat her including lithium, clonazepam, gabapentin and the novel protein kinase c inhibitor tamoxifen. The regimen resulted in some success and importantly, without triggering hypothermia. This case alerts clinicians to the rare side effect of hypothermia in response to various psychiatric medications, the fact that patients can suddenly develop this intolerance and suggests possible medications that may be used safely without triggering hypothermia.
Ajayi OO, Holroyd S. Case Report: Severe recurrent hypothermia in an elderly patient with refractory mania associated with atypical antipsychotic, valproic acid and oxcarbazepine therapy. BMJ Case Reports. 2017.